Can methotrexate cause mouth ulcers?
Q) I was diagnosed with rheumatoid arthritis in 2003. In 2005 I was started on infliximab and now enjoy a near-normal life. I'm only taking 10 mg of methotrexate a week, folic acid and celecoxib. The infliximab infusions are every eight weeks. Since starting methotrexate, and prior to infliximab, I've been suffering from a sore mouth with frequent ulcers and swellings which take about a fortnight to clear. I've been seen by various specialists but in the absence of any other diagnosis, methotrexate was cited as the culprit. Have you ever come across these side-effects before and, if so, have you any suggestions on how I may prevent or at least lessen them? Of course, I would prefer not to stop taking methotrexate as the alternative would be unthinkable!
Marilyn Masters, Southampton, Hampshire (Summer 2009)
A) A sore mouth and mouth ulcers are sometimes a side-effect of methotrexate therapy. In my experience it's not uncommon to get these symptoms with this drug. Taking folic acid on the non-methotrexate days will help to minimise the side-effects. Another way of reducing side-effects is to cut down the dose of methotrexate – you're only taking 10 mg, which is a relatively small dose, but even a reduction to 7.5 mg may help. Methotrexate is given along with the anti-TNF (infliximab) to enhance and prolong the effect of the infliximab but other traditional disease-modifying drugs may do the same thing, albeit not as effectively as methotrexate. This is something you may have to take up with your rheumatologist or rheumatology nurse specialist.